Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 5, 2008, 7:04 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 5, 2008, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:17 PM CDT | HAIL 1 | 6 Nw Sabetha, KS | |
| Jun 5, 7:27 PM CDT | TORNADO | 2 Nw Morrill, KS | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 060004 TORTOP KSC013-131-060030- /O.NEW.KTOP.TO.W.0015.080606T0004Z-080606T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 704 PM CDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS... NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 730 PM CDT * AT 701 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR CORNING. THE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF SENECA...OR 25 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 53 MPH. * LOCATIONS IMPACTED INCLUDE... SENECA... BERN... SABETHA... MORRILL... FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS... AND COVER YOUR HEAD. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4000 9559 3969 9593 3980 9617 4000 9600 TIME...MOT...LOC 0004Z 217DEG 46KT 3979 9595 $$ KONOP/POAGE
2 follow-up statements
000
WWUS53 KTOP 060019
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT THU JUN 5 2008
KSC013-131-060030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-080606T0030Z/
NEMAHA-BROWN-
719 PM CDT THU JUN 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR SABETHA...OR 15 MILES WEST OF
HIAWATHA...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF
QUARTERS HAS ALSO BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SABETHA AND MORRILL.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9560 3977 9584 3987 9596 3994 9589
3996 9587 3997 9586 3999 9583 4000 9583
4000 9560
TIME...MOT...LOC 0019Z 218DEG 44KT 3990 9578
$$
KONOP/POAGE000
WWUS53 KTOP 060031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUN 5 2008
KSC013-131-060041-
/O.EXP.KTOP.TO.W.0015.000000T0000Z-080606T0030Z/
NEMAHA-BROWN-
731 PM CDT THU JUN 5 2008
...THE TORNADO WARNING FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA
COUNTIES HAS EXPIRED...
AT 731 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STORM WHICH HAD PROMPTED THE TORNADO WARNING HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9560 3977 9584 3987 9596 3994 9589
3996 9587 3997 9586 3999 9583 4000 9583
4000 9560
TIME...MOT...LOC 0019Z 218DEG 44KT 3990 9578
$$
KONOP/POAGEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:58 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 3:58 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUN 5 2008 .DISCUSSION... SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000 J/KG WITH LITTLE IF ANY INHIBITION LEFT. WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST. FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2 INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4 IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT. BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY LIFTS NORTH DURING THE AFTERNOON. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME POPS IN THE FORECAST. && .AVIATION... MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS EVENING. KSZ008-009-020-021-034-035. WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS EVENING. KSZ010>012-022>024-026-036>040-056-058-059. FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS KSZ008>010-020>022-034>037. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-062130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS. LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS EVENING. WOLTERS
In the hours before
Special weather statement, Jun 5, 6:31 PM CDT, 33 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 631 PM CDT THU JUN 5 2008 KSZ011-012-052345- BROWN-NEMAHA- 631 PM CDT THU JUN 5 2008 THROUGH 645 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN...SABETHA...HAMLIN...WILLIS...ROBINSON...RESERVE... POWHATTAN...MORRILL...KICKAPOO RESERVATION...IOWA SAC AND FOX RESERVATION...HORTON...HIAWATHA...FAIRVIEW AND EVEREST. A TORNADO WARNING IS IN EFFECT FOR SOUTHERN NEMAHA COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 5, 6:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL ENE BERN 39.96N 95.97W
06/05/2008 E0.75 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 5, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST SSW BERN 39.96N 95.97W
06/05/2008 E70 MPH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 5, 6:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST MANHATTAN 39.18N 96.57W
06/05/2008 M60 MPH RILEY KS ASOS
&&
BNLocal storm report, Jun 5, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 9 N ONEIDA 39.99N 95.94W
06/05/2008 E60 MPH NEMAHA KS LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST SENECA 39.83N 96.06W
06/05/2008 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:02 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie | 3 hr |
| Jun 5, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 41 min |
| Jun 5, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| Jun 5, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 45 min |
| Jun 5, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 23 min |
| Jun 5, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 21 min |
| Jun 5, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Coffey, Douglas, Jackson, Jefferson, Nemaha and 4 more | 43 min |
| Jun 5, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 3 more | 38 min |
| Jun 5, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Osage | 47 min |
| Jun 6, 3:26 AM CDT | River Flood Warning | TOP | Marshall | 21 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.